Endocrine Abstracts (2009) 19 P326

Adrenal insufficiency due to heparine induced thrombocytopenia

YL Wong, K Ashawesh, RN Kulambil Padinjakara, NPN Murthy & S Sankar


WISDEM Centre, University Hospital of Coventry and Warwickshire, Coventry, UK.


Introduction: Heparin induced thrombocytopenia (HIT), a complication of heparin therapy, is a reaction that is triggered by the immune system in response to heparin and causes thrombocytopenia. In this report, we describe an unusual case of HIT induced bilateral adrenal haemorrhage with resultant hypoadrenalism.

Case: A 60-year-old Caucasian man was admitted with ascending cholangitis secondary to gallstone and underwent an emergency laparoscopic cholecystectomy. Post operatively, he developed sepsis and acute renal failure which required ITU admission. He was treated with IV antibiotics and was given enoxaparin 20 mg for 22 days as standard themoboprophylaxis. Heparin was also used in flush in the arterial line and in haemofiltration. Five days after admission to ITU, he developed acute hypotension, abdominal pain and haematuria. Despite fluid resuscitation and the use of inotropes, he remained hypotensive. His platelet counts dropped from 125×109 to 13×109 and CT scan of the abdomen showed bilateral adreanal haemorrhage. The diagnosis of DIC was excluded by the normal fibrinogen and clotting screen. Heparin induced thrombocytopenia was later confirmed by HIT antibody test. Synacthen test was performed which showed adrenal insufficiency: serum cortisol level was 94 nmol/l at 0 time, 91 nmol/l at 30 min and 81 nmol/l at 60 min. He was subsequently treated with parenteral hydrocortisone. His platelets count was improved since the immediate discontinuation of heparin and the starting of danaparoid and lepirudin. He had made gradual recovery and was discharged home 2 months post admission on oral hydrocortisone.

Comments: Bilateral adrenal haemorrhage with adrenal insufficiency secondary to HIT is extremely rare (with only 9 reports in the literature). Since delayed treatment can be life threatening, this condition should be considered in patients, on heparin therapy, with acute new onset of thrombocytopenia and hypotension.

Article tools

My recent searches

No recent searches.

My recently viewed abstracts